Buscar en
Revista Española de Anestesiología y Reanimación (English Edition)
Toda la web
Inicio Revista Española de Anestesiología y Reanimación (English Edition) Cauda equina syndrome following combined spinal-epidural anesthesia with levobup...
Journal Information
Vol. 68. Issue 8.
Pages 484-486 (October 2021)
Share
Share
Download PDF
More article options
ePub
Visits
0
Vol. 68. Issue 8.
Pages 484-486 (October 2021)
Case report
Cauda equina syndrome following combined spinal-epidural anesthesia with levobupivacaine for cesarean section
Síndrome de cauda equina después de la anestesia espinal-epidural combinada con levobupivacaína para la cesárea
Visits
...
S. Marinho
Corresponding author
saramarinho@campus.ul.pt

Corresponding author.
, P. Frias, I. Oliveira, C. Melo Bento, F. Rodrigues, A. Paiva
Hospital do Divino Espírito Santo de Ponta Delgada, Ponta Delgada, Portugal
Article information
Abstract
Full Text
Bibliography
Download PDF
Statistics
Abstract

Cauda equina syndrome (CES) is a rare but possible complication of neuroaxial anesthesia. Damage to the nerve roots may occur due to compression, inflammation, stretching, direct trauma, spinal ischemia or neurotoxicity, usually with lidocaine or bupivacaine. We describe a case of a 33-year-old patient that underwent an uneventful cesarean section with a combined spinal-epidural technique anesthesia, with levobupivacaine. 48 h after the procedure, she presented diminished muscular strength and abolished osteotendinous reflexes in the left lower limb, limited flexion of the right hallux, urinary retention and saddle anesthesia. Imaging exams excluded hematoma, thickening or compression of the cauda equina nerve roots. CES was suspected and treatment was initiated. 9-month follow up revealed diminished osteotendinous reflexes on the left lower limb and perianal hypoesthesia. Despite being unusual, neurological complications require prompt recognition and management to avoid permanent damage.

Keywords:
Anesthesiology
Cauda equina
Anesthesia
Obstetrical
Resumen

El síndrome de cauda equina (SCE) es una complicación rara, aunque posible, de la anestesia neuroaxial. El daño en las raíces nerviosas puede ser originado por compresión, inflamación, estiramiento, traumatismo directo, isquemia espinal o neurotoxicidad, normalmente con el uso de lidocaína o bupivacaína. Describimos el caso de una paciente de 33 años sometida a una cesárea sin incidentes donde se utilizó la técnica de anestesia espinal-epidural con levobupivacaína. Dos días después presentó disminución de la fuerza muscular y abolición de los reflejos osteotendinosos de la pierna izquierda, flexión limitada del hallux derecho, retención urinaria y anestesia perianal. Los exámenes de imagen excluyeron hematoma, engrosamiento o compresión de las raíces nerviosas de la cauda equina. Se sospechó SCE y se inició tratamiento. Nueve meses después se observó una disminución de los reflejos osteotendinosos de la pierna izquierda e hipoestesia perianal. A pesar de ser infrecuentes, las complicaciones neurológicas requieren un reconocimiento y manejo tempranos, para evitar daños permanentes.

Palabras clave:
Anestesiología
Cauda equina
Anestesia
Obstétrica

Article

These are the options to access the full texts of the publication Revista Española de Anestesiología y Reanimación (English Edition)
Subscriber
Subscriber

If you already have your login data, please click here .

If you have forgotten your password you can you can recover it by clicking here and selecting the option “I have forgotten my password”
Subscribe
Subscribe to

Revista Española de Anestesiología y Reanimación (English Edition)

Purchase
Purchase article

Purchasing article the PDF version will be downloaded

Price 19.34 €

Purchase now
Contact
Phone for subscriptions and reporting of errors
From Monday to Friday from 9 a.m. to 6 p.m. (GMT + 1) except for the months of July and August which will be from 9 a.m. to 3 p.m.
Calls from Spain
932 415 960
Calls from outside Spain
+34 932 415 960
E-mail
Article options
Tools
es en pt

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos